Photo by JACK REDGATE on Pexels.com

Recently, I read an article in a popular news outlet on falls risk due to anticholinergic medications. There were quite a few comments from readers stating, “That’s nice but what are the meds that individuals should be concerned about?” This is a broad question.  To help with the conversation, the following are some medications that fall under this umbrella to review with your health care providers for risk versus benefit. There are also some tools to help identify medications and potential risks. But first let’s discuss this family of medication.

Anticholinergics are medications that help with: 

CONDITION*                            EXAMPLE MEDICATIONS*

Urinary incontinence:              oxybutynin, tolterodine

Parkinson’s Disease/Movement disorders:           benztropine, trihexyphenidyl

COPD (Chronic Obstructive Pulmonary Disease): tiotropium, ipratropium

Stomach spasms:                     hyoscyamine, dicyclomine

Medications used in Parkinson’s and COPD may be particularly necessary. These medications help to reduce involuntary movements in Parkinson’s and to dry secretions in COPD to aid in breathing and to reduce exacerbations. 

Anticholinergics can cause dry eyes, dry mouth, dry throat that makes it difficult to swallow, urinary retention, constipation, confusion, fast heart rate, and increase the risk of falls. These effects become more prominent in older adults and are therefore cautioned as to whether a medication poses more of a harm than a help.

The above types of medications are only a part of the medications considered anticholinergics. There are a number of medications that have anticholinergic properties that can also cause these side effects. Medication classes that have anticholinergic properties include medications used to treat:

CONDITION*               EXAMPLE MEDICATIONS*

Allergies:                     diphenhydramine, chlorpheniramine, brompheniramine

Insomnia:                    diphenhydramine, doxylamine 

Depression:                 amitriptyline, nortriptyline, imipramine, paroxetine 

Psychosis:                    olanzapine, clozapine

Dizziness:                    meclizine 

Muscle spasms:           cyclobenzaprine

*These lists are only examples of medications and conditions and are not exhaustive. This is for informational purposes only. Your particular medications should be reviewed with your health care providers.

This particular effect/side effect can be additive. Therefore, if you take multiple medications that have this effect, you are more likely to experience side effects. Check with your doctor regarding any medication that could increase your risk of falls, if you are experiencing any of the above side effects, or if any medications are duplicated on your medication list, for example a medication for allergies and a similar one for sleep. Even switching a high-risk medication to a lower risk medication can decrease the risk of falls and other unwanted side effects. 

There are a number of anticholinergic calculators available to score your medications or to learn if your medication poses a high or low risk of anticholinergic properties. One website to help is the ACB Calculator site http://www.acbcalc.com

There are also lists of medications with anticholinergic properties, some with values. Note, that the level of severity can vary from one calculator/list to the next, but these lists may help you to identify medications you take and to formulate questions to ask your doctor. Write down your medications that you find have an anticholinergic burden and ask your doctor if they are all necessary. A great resource for medications with anticholinergic properties can be found at Drugs.com. https://www.drugs.com/article/anticholinergic-drugs-elderly.html

Medications with a low risk are not as likely to cause an issue. However, taking many low risk medications could eventually add up and should still be evaluated for necessity. As stated in my previous blogs, polypharmacy can cause a number of problems that are blamed on age. Deprescribing to optimize medications with your health care provider can help in the quality of your health and daily activities.

Medications should not just be stopped. First check with your health care provider to help weigh the benefit versus risk of the medication for your specific health care needs. Many of these medications may be necessary and instead a decrease in dose may be beneficial for best therapeutic outcomes with least side effects. If you find that you take a number of these medications, work with your health care providers to learn if any are unnecessary and how to best have the medication deprescribed. Keep checking back weekly for more information on deprescribing and the process of deprescribing.